Before I continue writing more posts about weight loss and detox, I wanted to share a comment from a reader, posted on my article titled “Unwanted side effects of (bioidentical) hormone replacement therapy“.
“Hi Dr. Rob,
Thank you so much for your reply – almost a year ago now. It prompted me to seek a different doctor and I feel like I’m on a much better path now. So I wanted to follow up and let you know how it’s going.
You were absolutely correct in saying (concerning estrogen dominance) that it’s not the body making too much estrogen, but a lack of clearing that estrogen from the system that was my problem.
My new doctor has recognized this and I took a supplement (Meta I-3-C) for several months to clear the estrogen, along with supplements for thyroid, adrenal, and digestive support, and most recently, he’s added black cohosh.
He’s also done other testing including a blood test that confirmed that I’m truly (recently) in menopause now and also meridian testing that confirmed problems in the areas he’s already aware of, plus an Epstein-Barr virus that he is treating with a homeopathic therapy. He also had me do a great 28-day detox and I was able to lose15 pounds.
I do not have the energy or strength that I hope to recover yet, and my weight is still an issue, but overall, I’m in a much better place than I was last year at this time.
Thank you so much for your very generous help and suggestions. It meant a lot to me, and changed my course to something that’s working a lot better.”
Here is Debra’s original comment:
I just started on bio-identical progesterone replacement last week. I am pretty horrified, and looking for a better answer.
I’m almost 50 and hadn’t had a period in 10 months. Maybe a co-incidence, but last week I became terribly bloated, and started bleeding 4 days into the treatment. This is definately NOT the direction that I want to go!
To back up a little….I first saw my doctor starting about 4 months ago. He ordered blood tests and from those results put me on 2000 IU of D-3 and an iron supplement. He also started me on Cortrex and some adrenal support drops. At that time, I had only been about 6 months without a cycle, so he wanted to give it a few more months to make sure that I was truly in menopause.
I may need to back up a little more…I’ve been on about every anti-depressant that there is over the past 5 or 6 years, most recently Pristiq, with a Wellbutrin ‘kicker’. They keep me from being ‘over the top’, but mostly I have felt that they make me just not care as much – not a state that I want to spend the rest of my life in! Almost 2 years ago, I finished a 2-year time period on Depo-Provera as well. Two weeks ago – and a week before starting the progesterone cream – I decided enough was enough with the anti-depressants. (Got to be much too expensive, buying the Pristiq, plus the new Dr., and all the new supplements…) The doctor had wanted to take me off slowly…a better idea that what I did, I’m sure.
In the meantime, he gave me a saliva test kit, and the results from that showed that I was estrogen dominant and had low cortisol levels, and that brings me back to the beginning of this email…starting on the progesterone cream (30mg. – 1/2ml. two x per day) and increasing the adrenal support drops.
So I feel TERRIBLE (!!!) and went looking for an answer on the internet, and found you.
After reading your article, I know that I don’t want to go from being dependent on an anti-depressant, to being dependent on a hormone replacement, especially now, knowing that I will stop producing my own and stop getting results from the replacements!
What a nightmare – what can I do? Lifestyle changes? I give a lot of thought to my diet, I take good vitamins, get good excercise – nothing formal at a gym, but I take care of a farm-full of animals every day. I have gained a LOT of weight the past 2 years…from 135 to 170#, and I was hoping the HRT would help with that. Of course I’ve tried dieting…..it’s not something that I’ve been able to take care of that way.
Please help in any way that you can…nothing is working for me, and you can see that I’m not afraid to keep trying…
I hope Debra’s journey shows everyone that better health and happiness is possible!
Dr. Rob D’Aquila – NYC Chiropractor – Diplomate of the International Board of Applied Kinesiology
Just FYI..Black Cohosh is known to cause liver damage. I’m sure you can research this on your own and read more about it. On a personal level, I was on Black Cohosh for a year, and during my annual physical, my liver enzymes showed up as *double* the normal levels. Since I don’t drink alcohol, my doctor said it might be fatty liver, and this didn’t seem right to me.
Black Cohosh was the only supplement I was taking at the time. I decided to get off of it and was re-tested one month later. Luckily, my enzymes had reverted back to normal levels.
I’m a big supporter of “natural” and herbal treatments, but I’ve had my share of side effects with them…so it’s best to be very cautious.
Dr. Rob D'Aquila
Thank you for sharing that information. I personally have not seen black cohosh cause liver issues for anyone.
Also, here is a link to research that also didn’t find any connection between black cohosh and liver health: http://www.reuters.com/article/2011/01/28/us-black-cohosh-idUSTRE70R7IL20110128
It’s possible that there is varying information on the topic, and it may apply to certain individuals more that others.
Dr. Rob D’Aquila
Dear Dr. D’Aquila,
Almost 5 years ago, I found myself in full blown menopause. I was 40 at the time. It runs early in my family, plus I’ve had tubal ligation, never had children. I have a fantastic gynocologist, who ran blood tests, confirmed menopause, and we started bio-identical pellet implants. (Before this, my symptoms were so bad I could barely function.) I felt great! About 2 years ago, things started going downhill. I was diagnosed with type 2 diabetes, my blood sugar was running in the 2-300’s. Then, I started with a lot of hair loss. I initially blamed it on 2 hair “accidents”, one being an over processed perm a little over a year ago. My hair was starting to get healthy and fuller again, until recently. It’s starting to thin again. The only change is that in April, when I received my latest pellet implants, my testosterone level was increased. I am also taking 200mg of bioidentical progesterone capsules every night. I initially started with 200mg days 1-12 of each month. Most recently, I have been feeling so horrible I had to take this past week off of work. I’m feeling horribly fatigued, anxious, depressed, the list goes on. I then started thinking with the fatigue, hair loss, I probably had a thyroid problem. I am wondering, could all of this be from the HRT? And, how do I ween off it without having the horrible menopause symptoms again? I am desperate to get my life, and my hair back! Thank you in advance for your help!
Dr. Rob D'Aquila
Yes, it is possible that HRT can affect thyroid function by interfering with levels of free thyroid hormone.
Unfortunately, I don’t know how you’ll react if you wean off the hormones. I would find a licensed, competent healthcare practitioner to work with.
Dr. Rob D’Aquila
Thank you very much! Unfortunately, as with many, many other people as well, my tests are coming up “normal” for my thyroid function. I do however have a really good doctor for the hormone pellets, so I’m definitely going to be discussing that situation with him next month. I also have another question. Do you know how much stress can cause hair loss? It’s not so much coming out in gobs or anything, more of “thinning”. I have been under a tremendous amount of stress for at least a few years now. I am doing all that I can do on my end to alleviate as much of the stress as I can. Any thoughts on that? Thank you again for your help!
Dr. Rob D'Aquila
Stress can certainly affect hormonal function. It’s possible your stress levels are impacting your thyroid and/or estrogen levels leading to thinning of your hair.
I hope things work out,
Dr. Rob D’Aquila